Kansas, 2025

Damaging Winds in Kansas, June 17, 2025

June 17, 2025 · NWS DDC · 9 events in 2 counties and zones

Just after midnight, in the early morning hours of June 17th, Large Thunderstorms over the I-70 corridor of wet central Kansas congealed into a larger more organized complex, before propagating southeast into central and southcentral Kansas during the overnight. This convective complex produced wind gusts as high as 72 mph in Ellis county, as well as wind damage reports through around 3 am.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Just after midnight, in the early morning hours of June 17th, Large Thunderstorms over the I-70 corridor of wet central Kansas congealed into a larger more organized complex, before propagating southeast into central and southcentral Kansas during the overnight. This convective complex produced wind gusts as high as 72 mph in Ellis county, as well as wind damage reports through around 3 am.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 16, 9:46 PM CST, 2 hours 15 minutes earlier. Its key messages:

  • A thunderstorm complex may produce strong to damaging winds along the I-70 corridor early Tuesday morning.
  • Scattered thunderstorms are expected Tuesday afternoon and evening. Some of these will be severe, producing large hail and damaging winds. High-end hail and/or wind is possible primarily northeast of Dodge City.
  • Temporarily a bit cooler, in the 80s, Wednesday.
  • An intense heat wave by late week, with afternoon temperatures soaring to near 100 Friday and Saturday.
Area forecast discussion, Jun 16, 9:46 PM CST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1046 PM CDT Mon Jun 16 2025

...Updated Aviation...

.KEY MESSAGES...

- A thunderstorm complex may produce strong to damaging winds
  along the I-70 corridor early Tuesday morning.

- Scattered thunderstorms are expected Tuesday afternoon and
  evening. Some of these will be severe, producing large hail
  and damaging winds. High-end hail and/or wind is possible
  primarily northeast of Dodge City.

- Temporarily a bit cooler, in the 80s, Wednesday.

- An intense heat wave by late week, with afternoon temperatures
  soaring to near 100 Friday and Saturday.

&&

.DISCUSSION...
Issued at 204 PM CDT Mon Jun 16 2025

19Z surface and upper air observations show a 595 dm high centered
over the desert southwest with west to northwest flow in the central
and northern plains.  A 700 mb shortwave over eastern Colorado is
leading to a 1003 mb surface low in northeast Colorado.  The warm
frontal boundary is located just north of the Kansas-Nebraska border
and the dryline is just west of the Kansas-Colorado state line.

Tonight the main weather feature of interest will be a MCS that is
expected to form along the I-80 corridor in Nebraska and move
south and east into northwest and north central Kansas during
the late evening and early overnight hours. The CAMs vary quite
a bit in the solutions both timing and location wise however a
common theme is that for much of southwest Kansas with the warm
mid levels (700 mb temps at 15-17 (C)) should provide a pretty
stout CAP that will inhibit thunderstorm development. Closer to
the frontal boundary in Nebraska the upper level forcing should
be much better and with cooler mid level temperatures the MCS
should have ample CAPE to develop storms that will quickly
become linear. The line of storm should ride around the warm mid
level in southwest Kansas into the cooler mid levels in central
Kansas. This means the greatest POPs will be along the I-70
corridor around 10pm to midnight and then into central Kansas
during the early morning hours on Tuesday. Greatest threat will
be wind gusts up to 70 mph and brief heavy rain.

Tuesday the main forecasting challenge will be where the residual
outflow boundary from the overnight MCS sets up during the day
as well as the timing of a strong cold front that moves in from
southern Nebraska. Short term models suggest the outflow frontal
boundary setting up roughly along the highway 56 corridor by
late afternoon Tuesday. Strong warming along and south of the
outflow boundary should provide a stout cap however with
slightly cooler 700 mb temperatures north this should provide a
weaker cap and a better opportunity for thunderstorm
development. Around the late afternoon a 700 mb shortwave enters
into north central Kansas and this should provide the forcing
for thunderstorm development that will quickly grow into a MCS
along the outflow frontal boundary mainly along and east of
highway 283. With DCAPE values in the 1400- 1500 J/kg range and
0-6 km shear values 35-40 kts the main severe weather threat
will be downburst winds 70 mph or greater and hail larger than 2
inches in diameter. This could be a significantly impactful
severe weather event especially along and north of a Dodge City
to Pratt line. Another MCS is forecast to develop along the cold
front in northwest Kansas and southwest Nebraska with the line
moving through southwest Kansas during the overnight hours.

Wednesday should be cooler and drier as post frontal temperatures
should reach into the mid to upper 80s.  Afterwards a summer like
warmup will last through the weekend with the LREF upper level
pattern showing a large ridge over the central and southern plains.
NBM MaxT probabilities of >100 degrees are at 60-90% across
southwest Kansas suggesting that we have higher confidence in heat
impacts for the end of the week.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1046 PM CDT Mon Jun 16 2025

Thunderstorms will be in the vicinity of HYS for the next few
hours, and maintained a convective TEMPO group for HYS 06-09z
Tue. Outflow wind gusts of 45-55 kts are likely. Other airports
are expected to remain dry. Southeast winds will remain
gusty/elevated through 12z Tue. Consensus of short term models
is for MVFR to low end VFR stratus to spread into DDC/GCK/HYS
06-12z Tue, with no stratus at LBL. Stratus ceilings will
gradually improve daylight Tuesday. A strong cold front will
bring a sharp north wind shift to the airports 18-21z Tue, with
north wind gusts as high as 35 kts. Thunderstorm placement and
coverage along/behind this cold front Tuesday afternoon and
evening is highly uncertain. Prefer to keep convection mention
out of the end of the TAF period until model agreement improves.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Tatro
AVIATION...Turner
Hazardous weather outlook, Jun 16, 2:36 AM CST, 21 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
336 AM CDT Mon Jun 16 2025

KSZ030-031-043>046-061>066-074>081-084>090-170845-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
336 AM CDT Mon Jun 16 2025 /236 AM MDT Mon Jun 16 2025/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

The marginal/slight risk for today covers the storm potential
including strong supercells in the far SW Kansas in the late
afternoon and MCS potential across the northern zones in the late
evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Tuesday a low-pressure system is expected to move through creating
an uncertain mode of severe storm development. The forecasted
environment appears favorable for all hazards, especially if a
more supercellular mode dominiates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected to be needed Monday, but may be
needed on Tuesday if it becomes a higher end event.

In the hours before

Special weather statement, Jun 16, 9:47 PM CST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1047 PM CDT Mon Jun 16 2025

KSZ030-170415-
Trego KS-
1047 PM CDT Mon Jun 16 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN TREGO COUNTY THROUGH
1115 PM CDT...

At 1047 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Voda, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northern Trego
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3887 9959 3903 10015 3913 10015 3913 9959
TIME...MOT...LOC 0347Z 240DEG 49KT 3910 9997

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

KBJ
Special weather statement, Jun 16, 10:58 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1158 PM CDT Mon Jun 16 2025

KSZ030-031-170530-
Trego KS-Ellis KS-
1158 PM CDT Mon Jun 16 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN TREGO AND NORTHERN
ELLIS COUNTIES THROUGH 1230 AM CDT...

At 1158 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Catherine, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northeastern Trego
and northern Ellis Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
central and west central Kansas.

&&

LAT...LON 3892 9904 3899 9969 3913 9969 3913 9904
TIME...MOT...LOC 0458Z 240DEG 49KT 3902 9932

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

KBJ
Special weather statement, Jun 16, 11:29 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1229 AM CDT Tue Jun 17 2025

KSZ030-031-170630-
Trego KS-Ellis KS-
1229 AM CDT Tue Jun 17 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN TREGO AND NORTHERN
ELLIS COUNTIES THROUGH 130 AM CDT...

At 1229 AM CDT, Doppler radar was tracking a strong thunderstorm near
Voda, moving east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northern Trego and
northern Ellis Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
central and west central Kansas.

&&

LAT...LON 3889 9904 3894 10015 3913 10015 3913 9904
TIME...MOT...LOC 0529Z 240DEG 49KT 3913 9999

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

KBJ

The radar

The Dodge City radar (KDDC), 150 km away, was scanning. The volume nearest the first event began at 05:59 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ellis

When
June 17, 12:01 AM CST
Where
Ellis County, 9.38 mi NNE of Yocemento
Measured
63 kt (72 mph) estimated gust
Reported by
Public
Coordinates
39.030, -99.370

A report received from the public of gusts estimated at 72 mph.

Thunderstorm Wind, Pawnee

When
June 17, 1:23 AM CST
Where
Pawnee County, 1.29 mi WNW of Hamburg
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
38.130, -99.190

The report was received from the Kansas State Mesonet.

Thunderstorm Wind, Pawnee

When
June 17, 1:23 AM CST
Where
Pawnee County, 1.29 mi WNW of Hamburg
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
38.130, -99.190

The report was received from the Kansas State Mesonet.

Thunderstorm Wind, Pawnee

When
June 17, 1:25 AM CST
Where
Pawnee County, 0.54 mi W of Hamburg
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
38.120, -99.180

The measured gust was reported by the Kansas State Mesonet.

Thunderstorm Wind, Pawnee

When
June 17, 1:25 AM CST
Where
Pawnee County, 0.54 mi W of Hamburg
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
38.120, -99.180

The measured gust was reported by the Kansas State Mesonet.

Thunderstorm Wind, Pawnee

When
June 17, 1:25 AM CST
Where
Pawnee County, 0.54 mi W of Hamburg
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
38.120, -99.180

The measured gust was reported by the Kansas State Mesonet.

Thunderstorm Wind, Pawnee

When
June 17, 1:25 AM CST
Where
Pawnee County, 0.54 mi W of Hamburg
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
38.120, -99.180

The measured gust was reported by the Kansas State Mesonet.

Thunderstorm Wind, Pawnee

When
June 17, 1:25 AM CST
Where
Pawnee County, 0.54 mi W of Hamburg
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
38.120, -99.180

The measured gust was reported by the Kansas State Mesonet.

Thunderstorm Wind, Pawnee

When
June 17, 1:32 AM CST
Where
Pawnee County, Larned
Measured
75 kt (86 mph) estimated gust
Reported by
Public
Coordinates
38.180, -99.100

A dead tree branch measuring 7 inches in diameter, was broken off. This wind damage report was received through social media.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1270088, 1270091, 1270092, 1270094, 1270095, 1270096, 1270097, 1270098, 1270093.